MAUDE Adverse Event Report: ALPHATEC SPINE, INC INVICTUS OCT SPINAL FIXATION SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM

ALPHATEC SPINE, INC INVICTUS OCT SPINAL FIXATION SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 19000-55-30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The returned device is currently under investigation.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
On (b)(6) 2023, a patient underwent a posterior cervical fusion procedure.During screw insertion, the ratcheting handles were torquing out and would not fully drive the screw in.The polyaxial screw broke just below the tulip.All the pieces were retrieved, and a new screw was inserted.No additional information was provided.
 
Additional Manufacturer Narrative
B2.80, (b)(6) 1942.B3.Male.H6.Investigation findings: 3243.Investigation conclusion: 61.H10: device evaluation: a review of the dhr indicated no remarkable manufacturing or quality items that would have impacted performance relative to the complaint beyond the intended design.There are no clear indications that the design, manufacturing, or initial quality of the implant contributed to the complaint.Qty (b)(4) of pn 19000-55-30 ln to00550 were manufactured to drawing rev b and released into inventory on 01/18/2022.The invictus oct polyaxial screw pn 19000-55-30 was visually and physically examined upon receipt and showed no apparent signs of manufacturing defect.The screw was received not intact and returned with a shank facture at the neck of the screw.Additional damage and markings to the screw were observed and are attributed to the removal and retrieval of the implant during the surgery.The returned implant shank clearly indicates a fracture at the neck most likely due to excess torsional load.The following testing and characterization data for this design is summarized below for an evaluated 4.5mm screw in comparison to the returned 5.5mm screw which share the same neck diameter of.109" (2.77mm).4.5mm screws were torqued to failure in a vise as well as inserted into 40 and 50 pcf bone foam in order to compare to the complaint failures.Results and images are captured in the tables below.The 19000-45-40 failures exhibited similar witness marks as those seen in the investigation implant for both strict torsional failures & lateral bending failures.The root cause is due to the torsional load experienced exceeded the design limitations for the shank and design tested and approved.

Brand Name
INVICTUS OCT SPINAL FIXATION SYSTEM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vide roble
carlsbad AR 92008
Manufacturer (Section G)
ALPHATEC SPINE, INC.
1950 camino vide roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vide roble
carlsbad, CA 92008
9014283693
MDR Report Key16402168
Report Number2027467-2023-00007
Device Sequence Number12107202
Product Code NKG
UDI-Device Identifier00190376303697
UDI-Public(01)00190376303697(10)TO00550
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K203125
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number19000-55-30
Device Catalogue Number19000-55-30
Device Lot NumberTO00550
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2023
Supplement Date Received by Manufacturer01/19/2023
Initial Report FDA Received Date02/20/2023
Supplement Report FDA Received Date04/06/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown